Iowa, 2008Flash Flood in Iowa, June 13, 2008
June 13, 2008 · NWS DVN · 1 event in 1 county or zone
Major to record flooding on the Iowa River caused a levee near Wapello, IA to fail during the afternoon hours of June 13, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Major to record flooding on the Iowa River caused a levee near Wapello, IA to fail during the afternoon hours of June 13, 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 10:39 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 13, 10:39 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT FRI JUN 13 2008
.UPDATE...
SURFACE COLD FRONT EXTENDS ROUGHLY FROM DBQ TO OTM AT 16Z. 88D
SHOWS ONLY ISOLATED SPRINKLES WELL AHEAD OF THE FRONT IN THE CWFA.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST
OF THE MS RIVER THIS AFTERNOON AS A THINNING TREND IN THE CLOUDS
ACROSS MO INTO EASTERN IA LEADS TO DESTABILIZATION AHEAD OF THE SLOW
MOVING COLD FRONT. A MID LEVEL SHORTWAVE OVER KS THIS MORNING WILL
PROVIDE ADDITIONAL MID LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON. HOWEVER...THE HIGH PW AIRMASS HAS SHIFTED WELL
TO THE SOUTHEAST AND NO LONGER SUPPORTS HEAVY RAINFALL THREAT AND
HAVE DROPPED THE REMAINING FLASH FLOOD WATCH THAT WAS SET TO
EXPIRE AT NOON.
&&
.AVIATION...
AREAS OF MVFR CLOUDS AHEAD OF A SLOW MOVING COLD FRONT WILL AFFECT
BRL TO MLI AT TIMES THROUGH EARLY AFTERNOON. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF THESE
TERMINALS THIS AFTERNOON WITH MVFR CIGS. FURTHER WEST...HIGH
CLOUDS WILL THIN OVER CID AND DBQ WITH VFR CONDITIONS PREVAILING
THROUGH SAT MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS
Hazardous weather outlook, Jun 13, 10:43 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT FRI JUN 13 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT FRI JUN 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A SLOW
MOVING COLD FRONT THIS AFTERNOON. THUNDERSTORMS ARE MOST LIKELY
EAST OF THE MISSISSIPPI RIVER AFTER 2 PM. SEVERE STORMS ARE NOT
EXPECTED...BUT SOME MAY BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY EVENING
THROUGH SUNDAY. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN
THREAT. WITH THE GROUND COMPLETELY SATURATED ANY AMOUNT OF RAINFALL
MAY CAUSE FLASH FLOODING.
MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.
DLS
In the hours before
Local storm report, Jun 13, 9:26 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLOOD 5 NNE ATALISSA 41.65N 91.14W
06/13/2008 CEDAR IA LAW ENFORCEMENT
FLOOD WATERS FROM THE CEDAR RIVER BEGAN FLOWING OVER I-80
NEAR MILE MARKER 266. PROVIDED BY IOWA DEPT OF PUBLIC
SAFETY.
&&
JAZLocal storm report, Jun 13, 10:24 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 AM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 2 SSE DERINDA CENTER 42.22N 90.17W
06/12/2008 JO DAVIESS IL TRAINED SPOTTER
3 INCH TREE LIMBS DOWN. 0.70 INCHES RAINFALL.
0620 PM TSTM WND DMG 2 E THOMSON 41.96N 90.06W
06/12/2008 CARROLL IL EMERGENCY MNGR
LARGE TREE DOWN ON THOMPSON ROAD. TIME ESTIMATED.
0625 PM TSTM WND DMG MILLEDGEVILLE 41.96N 89.78W
06/12/2008 CARROLL IL EMERGENCY MNGR
A HALF DOZEN 8 TO 10 INCH TREE LIMBS DOWN IN TOWN.
1115 PM FUNNEL CLOUD 2 S MILLEDGEVILLE 41.93N 89.78W
06/12/2008 CARROLL IL EMERGENCY MNGR
FUNNEL/WALL CLOUD BETWEEN MILLEDGEVILLE AND COLETA
1200 AM HEAVY RAIN MILLEDGEVILLE 41.96N 89.78W
06/13/2008 M1.19 INCH CARROLL IL EMERGENCY MNGR
ONE HOUR RAINFALL. 1.9 INCHES IN 24 HOURS.
1015 AM FLOOD HANOVER 42.25N 90.28W
06/13/2008 JO DAVIESS IL EMERGENCY MNGR
THE APPLE RIVER IS STILL FLOODING THIS MORNING. IT IS
STILL RISING NEAR HANOVER...BUT FALLING UPSTREAM.
&&
LELocal storm report, Jun 13, 10:32 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 AM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN 2 ENE MUSCATINE 41.43N 91.04W
06/13/2008 E2.50 INCH MUSCATINE IA TRAINED SPOTTER
24 HOUR TOTAL.
&&
PHILIPLocal storm report, Jun 13, 10:41 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG DAVENPORT MUNICIPAL AIR 41.56N 90.60W
06/12/2008 SCOTT IA NWS EMPLOYEE
TIME APPROXIMATED. NWS STAFF DISCOVERED A TREE AND LARGE
BRANCH DOWN JUST DOWN THE STREE FROM THE OFFICE.
&&Local storm report, Jun 13, 10:52 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 AM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ROCK CITY 42.41N 89.47W
06/12/2008 M2.75 INCH STEPHENSON IL EMERGENCY MNGR
1 TO NEARLY 3 INCH HAIL.
1050 PM TSTM WND DMG PEARL CITY 42.27N 89.83W
06/12/2008 STEPHENSON IL TRAINED SPOTTER
TREE LIMBS DOWN ON WIRES ON COOK MINE ROAD.
1050 PM TSTM WND GST PEARL CITY 42.27N 89.83W
06/12/2008 E65.00 MPH STEPHENSON IL EMERGENCY MNGR
&&
LELocal storm report, Jun 13, 11:19 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 1 S FARLEY 42.43N 91.01W
06/12/2008 DUBUQUE IA EMERGENCY MNGR
OUTBUILDINGS DAMAGED.
0800 PM HEAVY RAIN FARLEY 42.44N 91.01W
06/12/2008 M10.20 INCH DUBUQUE IA EMERGENCY MNGR
FELL BETWEEN NOON AND 8 PM.
&&
LEFlash Flood, Louisa
- When
- June 13, 11:46 AM CST to 5:00 PM CST
- Where
- Louisa County, 1.78 mi NE of Wapello to 2.1 mi ENE of Wapello
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.197, -91.174
Flood waters from the Iowa River caused a levee to fail near the intersection of I Avenue and County Road G62 just east northeast of Wapello, IA around 12:46 pm June 13. This levee failure resulted in flash flooding of approximately 500 acres which included four homes located behind the levee.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in North Carolina, June 13, 20082 deaths · 1 event
- Damaging Winds in Ohio, June 13, 20081 death · 1 injured · $115,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 13, 2008$530,000 · 50 kt wind · 11 events
- Flooding in Illinois, June 13 to 25, 2008$750,000 · 2 events
- Flash Flooding and Hail in Arkansas, June 13 to 14, 2008$300,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Kentucky, June 13, 2008$128,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Ohio, June 13, 2008$136,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 13, 2008$131,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Wind in Indiana, June 13 to 14, 20081 injured · $79,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Michigan, June 13, 2008$110,000 · 1 in hail · 9 events
- Tornado in Missouri, June 13, 2008$50,000 · EF1 · 1 event
- Tornado in Florida, June 13, 2008$110,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117705.